New York, 2010

Tornado and Damaging Wind in New York, June 27, 2010

June 27, 2010 · NWS BGM · 2 events in 1 county or zone

Warm and humid air surged north through the Finger Lakes region as a warm front pushed through New York. Scattered showers and thunderstorms developed along the front, with a few storms becoming tornadic during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Warm and humid air surged north through the Finger Lakes region as a warm front pushed through New York. Scattered showers and thunderstorms developed along the front, with a few storms becoming tornadic during the evening hours. One storm produced a tornado in Allegany and Steuben counties, another in Oswego County and another in Herkimer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 27, 2:55 PM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 27, 2:55 PM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
355 PM EDT SUN JUN 27 2010

.SYNOPSIS...
A FEW ISOLATED SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE THROUGH
EARLY EVENING AS A WARM FRONT MOVES ACROSS THE REGION. A BETTER
THREAT FOR ORGANIZED SHOWERS AND THUNDERSTORMS WILL COME TONIGHT
THROUGH MONDAY AS A COLD FRONT MOVES THROUGH. DRIER AND COOLER
WEATHER WILL BUILD IN BY MID-WEEK WITH HIGHS NOT MAKING IT OUT OF
THE 60S.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THE LATEST HPC SURFACE ANALYSIS SHOWS A WARM FRONT DRAPED ACROSS
OUR AREA NOW...WITH WARM AND HUMID AIR SURGING THROUGH THE FINGER
LAKES...WITH ISOLATED TO SCATTERED SHOWERS FORMING ALONG IT. SB
CAPES HAVE RISEN TOWARD 1500 J/KG WITH IMPRESSIVE 0-6KM BULK SHEAR
VALUES BETWEEN 50 AND 60 KTS. EARLIER TODAY WHEN THE CAPE WAS JUST
A BIT WEAKER...THE SHEAR WAS ENOUGH TO PRODUCE A ROTATING SHOWER
THAT HAD A HOOK ECHO ON THE 0.5 BASE REFLECTIVITY. THE SHOWER MOVED FROM
NEAR TULLY DOWN THROUGH CUYLER IN CORTLAND COUNTY. NO DAMAGE HAS
BEEN REPORTED BUT GUSTY WINDS WERE CONFIRMED BY A STORM SPOTTER
NEAR TULLY. LUCKILY FOR US WHILE WE ARE SEEING SOME ROTATION IN
THE STORMS...VERY WEAK LAPSE RATES IN THE MID LEVELS (700-500 MB)
ARE NOT ALLOWING THE STORMS TO GROW MUCH AT ALL. WITH THAT IN MIND
ISOLATED SHOWERS WITH SOME THUNDER ARE POSSIBLE THROUGH EARLY
EVENING. THE HIGHEST CONCENTRATION WILL BE RIGHT ALONG THE WARM
FRONT...IE FROM NEAR WATKINS GLEN EAST THROUGH CORTLAND...TO
DELHI. LATER THIS EVENING THE POPS MAY LIFT A BIT NORTH AS THE
WARM FRONT SLOWLY MOVES NORTH.

LATER THIS EVENING AND OVERNIGHT A GRADUAL INCREASE IN COVERAGE OF
SHOWERS AND THUNDERSTORMS IS EXPECTED AS A COLD FRONT OVER IOWA
PULLS EAST. YOU CAN ALREADY SEE THIS INCREASE IN COVERAGE TO OUR
SOUTHWEST NOW OVER WESTERN PA....OHIO...AND LOWER MICHIGAN. SPC
CONTINUES TO OUTLOOK OUR AREA IN A SLIGHT RISK AND I SEE NO REASON
TO ARGUE WITH THIS. CAPE VALUES ARE STILL AROUND 1000 J/KG...WITH
LIFTED INDICES APPROACHING -4 AND 0-6 KM BULK SHEARS AROUND 40
KTS. BIGGEST POTENTIAL APPEARS TO BE STRONG WINDS WITH A LLJ OF 45
KTS AROUND 5KFT. IN ADDITION TO THE POTENTIAL FOR STRONG
WINDS...PWATS ARE ABOVE 1.75 INCHES SO HEAVY RAIN IS ALSO A
POSSIBILITY. HIGHEST POPS WILL BE ACROSS THE NORTHWEST WITH CHANCE
POPS IN NEPA. ADDED ENHANCED WORDING FOR RAIN AND WIND TO THE GRIDS.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...

MONDAY....FRONTAL PASSAGE STILL NOT UNTIL LATE IN THE DAY WITH
SHOWERS AND THUNDERSTORMS LIKELY AHEAD OF THE FRONT. HIGHEST
INSTABILITY SHIFTS EAST WITH THE FOCUS FOR ANY SEVERE WEATHER
BEING EAST OF I-81. POPS TAPER LATE IN THE DAY ACROSS THE FAR WEST.

MONDAY NIGHT AND BEYOND...BEHIND THE FRONT MAINLY DRY WEATHER BUILDS IN BUT
THE BIGGER STORY WILL BE THE COOLER TEMPS. H850 TEMPS FALL FROM
AROUND 12C TUESDAY...TO 7C WEDNESDAY. THIS WILL SUPPORT HIGHS IN
THE 70S TUESDAY BUT NOT OUT OF THE 60S WEDNESDAY. AS FAR AS PRECIP
CHANCES GO WE MAY SEE A FEW SHOWERS LINGER BEHIND THE FROPA MONDAY
EVENING BUT DRY WEATHER IS EXPECTED LATE MONDAY NIGHT AND TUESDAY.
THE NAM IS PUTTING OUT SOME QPF ON TUESDAY AND WHILE AN ISOLATED
SHOWER IS CERTAINLY POSSIBLE...THE DEPTH OF MOISTURE IS VERY
SHALLOW SO ISOLATED WOULD BE THE KEY WORD. SOME UNCERTAINTY BY
WEDNESDAY WITH THE NAM SHOWING A UPPER LOW DROPPING IN FROM THE
NORTH WHILE THE GFS COULD KEEP MOST OF THE MOISTURE TOWARD KART.
FOR NOW WILL KEEP CHANCE POPS ACROSS THE NORTH.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A FEW LINGERING SHOWERS WL RMN ACRS THE REGION ON THURSDAY AS UL
LOW SLOWLY PULLS NORTHEAST INTO THE CANADIAN MARITIMES. HGTS RISE
THRU THE RMNDR OF THE LONG TERM AS H5 HIPRES RIDGE BUILDS IN. A
DRY FCST AND MODERATING TEMPS CAN BE EXPECTED INTO THE WEEKEND.
WITH HIPRES SQUARELY OVR THE REGION NOT EXPECTING ANY MOISTURE TO
SNEAK IN FM TS ALEX THRU THE END OF THE PD.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
SOME MVFR RESTRICTIONS PRESENT AT TERMINALS THIS AFTN WITH SCT-BKN
CIGS FM 2500-3500FT AND 4-5SM VSBYS IN LIGHT HAZE. NO EXPECTING
MUCH MORE IN THE WAY OF RESTRICTIONS THRU THE AFTN/EARLY EVNG HRS.
CANNOT RULE OUT SHOWERS WITH ISOLD TSTM BTWN 19Z-00Z. CONFIDENCE
IS LOW ON LOCATION AND COVERAGE AREA...THUS ONLY CB GROUPS
INCLUDED IN TEMPO PD AT THIS TIME.

A BREAK IS EXPECTED AFTER SUNSET WITH NEXT UPPER LEVEL DISTURBANCE
BRINGING IN MORE SIGNIFICANT CHANCE FOR SHOWERS/TSTMS AFTER
MIDNIGHT. AS BEFORE...ONLY INCLUDED CB MENTION AT THIS TIME. RAIN
WILL LIKELY MOVE EAST OF THE AREA BY DAYBREAK...LEADING TO MOIST
LOW LEVELS AND FOG/POTENTIAL IFR CONDITIONS THROUGH MID-MORNING.

WINDS VARY FROM THE NORTHWEST AT SYR/RME EARLY ON AROUND 5KTS TO
SOUTHWEST AT 8-12 KTS ACROSS SOUTHERN TERMINALS DUE TO PROXIMITY
OF STATIONARY FRONTAL BOUNDARY. WINDS VRB OVERNIGHT...SHIFTING TO
THE SOUTHWEST FROM 12-15KTS BY MORNING.

OUTLOOK...

MON...POTENTIAL FOR MVFR IN SHOWERS/THUNDERSTORMS...ESPECIALLY AT
AVP.

TUES THRU FRI...MOSTLY VFR OTHER THAN SOME MORNING IFR FOG AT ELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...HEDEN
NEAR TERM...HEDEN
SHORT TERM...HEDEN
LONG TERM...PVN
AVIATION...PVN
Hazardous weather outlook, Jun 27, 2:30 PM EST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT SUN JUN 27 2010

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-281930-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
330 PM EDT SUN JUN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING. A
BETTER CHANCE FOR ORGANIZED SHOWERS AND THUNDERSTORMS WILL COME
TONIGHT AHEAD OF A COLD FRONT. ANY SHOWERS OR THUNDERSTORMS
TONIGHT MAY PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE ON MONDAY AS A COLD FRONT MOVES ACROSS
THE AREA. LOCALLY HEAVY RAIN IS POSSIBLE IN ANY AREAS OF SHOWERS
OR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEDEN

The radar

The Buffalo radar (KBUF), 122 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Steuben

When
June 27, 6:36 PM EST
Where
Steuben County, 2.81 mi S of Canisteo
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
42.230, -77.610

Tornado, Steuben

When
June 27, 10:20 PM EST to 10:30 PM EST
Where
Steuben County, 2.57 mi WSW of Willeyville to 0.61 mi SSE of Willeyville
Rating
EF1
Path length
2.7 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
42.022, -77.749

A NWS storm survey concluded that a tornado touched down near Paynesville in |Allegany county (See Storm Data for New York Western) and moved into southwest Steuben county about 2.5 miles west of Willeyville. The tornado moved east approximately 2.7 miles, where it lifted just east of Willeysville. There was significant tree damage in Steuben County along Cramer Road, County Route 124, and Squab Hollow Road with an average path length of about 100 yards. A power pole was knocked down in this area with a nearby small structure destroyed. A car also sustained damage from a falling tree. Minor structural damage was sustained at a home. There was additional minor tree damage on Day Road near where the tornado dissipated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyThe tornado archive for New York, 2010Warnings in New York, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237054, 237053.